Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 25, NWS Houston/Galveston, TX

April 26, 2011Houston County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Apr 26, 2011, 5:11 PM CDT for Houston County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2011, 5:11 PM CDT (22:11 UTC)
Expired
Apr 26, 2011, 6:00 PM CDT
In force
49 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon

County Houston County, TX

The radar

The Ft Hood radar (KGRK), 191 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 4:56 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2011-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2011-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1650 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
1.5
Supercell composite
7.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

226 
WUUS54 KHGX 262211
SVRHGX
TXC225-262300-
/O.NEW.KHGX.SV.W.0025.110426T2211Z-110426T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
511 PM CDT TUE APR 26 2011

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HOUSTON COUNTY IN SOUTHEAST TEXAS...

* UNTIL 600 PM CDT

* AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS   
STORM WAS LOCATED 15 MILES WEST OF GRAPELAND...MOVING NORTHEAST AT 
45 MPH.

* THE SEVERE THUNDERSTORM WILL LIKELY REMAIN OVER RURAL PORTIONS OF
  THE WARNED COUNTY..

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY PRODUCE LARGE DAMAGING HAIL...RESULTING IN EXTENSIVE
PROPERTY DAMAGE OR SERIOUS INJURY. AVOID WINDOWS AND TAKE COVER NOW!

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR THE WARNED AREA.

&&

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 3160 9526 3155 9530 3132 9564 3135 9568
      3136 9568 3139 9570 3144 9572 3147 9575
      3148 9574 3150 9575 3152 9573 3153 9567
      3155 9564 3160 9529
TIME...MOT...LOC 2210Z 235DEG 23KT 3143 9574

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 3:33 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 26, 3:33 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
333 PM CDT TUE APR 26 2011

.DISCUSSION...
CONVECTION JUST BEGINNING TO DEVELOP NORTH AND NORTHWEST OF THE
AREA. SPC HAS ISSUED A TORNADO WATCH JUST TO THE NORTH OF THE
REGION. A LOW PRESSURE AREA WAS JUST BEGINNING TO DEVELOP
NORTHWEST OF WACO WITH A WITH A WARM FRONT EXTENDING TO THE
NORTHEAST. THUNDERSTORMS WILL INCREASE IN COVERAGE AND MOVE EAST
TONIGHT. THE NORTHERN THIRD OF SOUTHEAST TEXAS IS OUTLOOKED IN
SLIGHT RISK. THE QUESTION AGAIN IS CAP STRENGTH? WATER VAPOR
IMAGERY SHOWS A WELL DEVELOPED SHORT WAVE MOVING EAST AND FEEL
THIS FEATURE WILL SPUR ON ADDITIONAL DEVELOPMENT. JUST NOT VERY
CONFIDENT ON FAR SOUTH THIS AREA OF STORMS WILL MOVE. THE JET
STRUCTURE AGAIN FAVORS NE TX AS SE TX LIES IN A RIGHT FRONT QUAD.
WILL START WITH CHANCE POPS OVER THE NORTH THIRD AND MENTION
SEVERE WITH SLIGHTLY LOWER POPS TO THE SOUTH. FEEL THERE WILL
AGAIN BE A SHARP AREAL CUT OFF TO THE CONVECTION. TEMPS WILL
REMAIN ABOVE SEASONAL NORMALS TONIGHT WITH CLOUDS FILLING IN
OVERNIGHT. NAM 12 IS QUITE WARM ON WEDNESDAY OVER THE SOUTHWEST
PORTION OF THE AREA. BOTH THE GFS AND NAM HAVE DEW POINTS MIXING
OUT RESULTING IN VERY LOW HUMIDITY LEVELS. WILL MAINTAIN THE FIRE
WEATHER WATCH FOR NOW BUT FEEL RED FLAG CRITERIA WILL BE MET.
COOLER AND DRIER WEATHER WILL PREVAIL THROUGH THE END OF THE
MONTH. OVER THE WEEKEND...MOISTURE RETURNS ON STRONG SOUTH WINDS
ON SATURDAY. WARMER OVERNIGHT LOW TEMPERATURES CAN BE EXPECTED
SATURDAY NIGHT. A COLD FRONT WILL CROSS SOUTHEAST TEXAS LATE
SUNDAY OR MONDAY. BOTH THE GFS AND ECMWF BRING A FAIRLY DEEP
TROUGH ACROSS THE SOUTHERN PLAINS ON MONDAY. THE LIFT FROM THESE
TWO FEATURES SHOULD GIVE SOUTHEAST TEXAS A CHANCE OF RAIN BOTH
SUNDAY AND MONDAY. 43

&&

.MARINE...
ELEVATED GULF SEAS TO CONTINUE THROUGH TOMORROW AFTERNOON'S FRONTAL
PASSAGE. A PUCKERED UP INLAND PRESSURE GRADIENT DURING THE EVENING
HOURS SHOULD INCREASE LOCAL BAY AND NEARSHORE WINDS TO NEAR 20 KTS
SUSTAINED...WITH THE CURRENT SCEC LIFTING UP TO SCA THROUGH 12Z.
(SOUTH)WESTERLY WINDS FALLING RIGHT AHEAD OF THE BOUNDARY EARLY
TOMORROW MORNING WILL WAVER THESE WATERS BACK INTO A SCEC. ALTHOUGH
THERE WILL BE A BRIEF PICK UP IN WINDS AS THE FRONT CROSSES THE
COAST...BAY/NEAR SHORE GENERAL SCEC CONDITIONS SHOULD PREVAIL.
FURTHER OFFSHORE...SEAS IN THE 6 TO 9 FOOT RANGE WILL KEEP AN SCA IN
EFFECT THROUGH EARLY WEDNESDAY AFTERNOON. OFFSHORE WINDS AND
HEIGHTENED SEAS TO SETTLE DOWN FROM LATE THURSDAY THROUGH FRIDAY. A
TIGHTENED ONSHORE GRADIENT...PER LOWERING PANHANDLE PRESSURES...WILL
ONCE AGAIN STRENGTHEN ONSHORE FLOW BACK TO AT LEAST SCEC THROUGH THE
WEEKEND. 31

&&

.FIRE WEATHER....
WILL MAINTAIN THE FIRE WEATHER WATCH THROUGH THE NIGHT WITH AN
ANTICIPATION OF A RED FLAG BEING ISSUED BY THE MIDNIGHT CREW.
HUMIDITIES WILL LOWER TO AT (OR BELOW) 25% CRITERIA...WITH AFTERNOON
15-20 KT SUSTAINED NW-N WINDS. AS POST-FRONTAL DEW POINTS FALL INTO
THE UPPER 30S TO LOWER 40S...HUMIDITIES WILL FALL INTO THE TEENS TO
MIDDLE 20S ACROSS A GOOD MAJORITY OF THE REGION. LONG PERIOD
SUSTAINED 15-20 KT WINDS ARE STILL IN QUESTION AS HIGH CENTER
QUICKLY ADVANCES DOWN INTO CENTRAL TEXAS BY MID-DAY THUS KILLING LOW
LEVEL GRADIENT. AMPLE SUN AND HIGHER MID-LEVEL NW'ERLIES MIXING TO
SURFACE SHOULD COUNTERACT THIS WEAKENED GRADIENT. AN AREAWIDE RFW
MAY NOT BE NEEDED...BUT AS OF NOW...ANTICIPATE AT LEAST A CENTRAL
AND NORTHERN COUNTY RFW TO BE IN EFFECT TOMORROW AFTERNOON. 31

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      67  85  50  84  55 /  30  10   0   0   0
HOUSTON (IAH)              74  88  53  85  57 /  20  20   0   0   0
GALVESTON (GLS)            75  86  62  80  68 /  20  20   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY
     EVENING FOR THE FOLLOWING ZONES: AUSTIN...BRAZORIA...
     BRAZOS...BURLESON...CHAMBERS...COLORADO...FORT BEND...
     GALVESTON...GRIMES...HARRIS...HOUSTON...JACKSON...LIBERTY...
     MADISON...MATAGORDA...MONTGOMERY...POLK...SAN JACINTO...
     TRINITY...WALKER...WALLER...WASHINGTON...WHARTON.

GM...SMALL CRAFT ADVISORY FROM 1 AM TO 7 AM CDT WEDNESDAY FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 1 AM CDT WEDNESDAY FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

     SMALL CRAFT SHOULD EXERCISE CAUTION FROM WEDNESDAY MORNING
     THROUGH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES:
     GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 7 PM CDT WEDNESDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
     60 NM.

&&

DISCUSSION...43/31
Hazardous weather outlook, Apr 26, 3:39 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
339 PM CDT TUE APR 26 2011

TXZ163-164-176>179-195>200-210>214-226-227-235>238-270800-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
339 PM CDT TUE APR 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL TRIGGER SCATTERED SHOWERS AND
THUNDERSTORMS TONIGHT. THE STORMS WILL BE STRONG TO SEVERE WITH
DAMAGING WINDS AND LARGE HAIL...MAINLY NORTH OF A BRENHAM TO
HUNTSVILLE TO LIVINGSTON LINE. FURTHER SOUTH...A CAPPING INVERSION
WILL LIMIT THUNDERSTORM COVERAGE AND INTENSITY.

.DAY TWO...WEDNESDAY

MUCH DRIER AIR WILL MOVE INTO THE REGION IN THE WAKE OF A COLD FRONT.
SUNNY SKIES...BRISK WINDS...AND VERY LOW RELATIVE HUMIDITY VALUES
WILL PRODUCE ELEVATED FIRE DANGER CONDITIONS ACROSS THE REGION. A
FIRE WEATHER WATCH IS IN EFFECT FOR WEDNESDAY.

.DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT FOR THE NORTHERN PORTIONS
OF SOUTHEAST TEXAS.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 7:46 PM CDTTornado WarningHGXHouston44 min
Apr 25, 8:27 PM CDTTornado WarningHGXHouston48 min
Apr 25, 9:08 PM CDTSevere Thunderstorm WarningHGXHouston37 min
Apr 25, 9:11 PM CDTTornado WarningHGXHouston, Trinity64 min
Apr 25, 9:18 PM CDTTornado WarningHGXHouston, Trinity42 min
Apr 25, 10:11 PM CDTSevere Thunderstorm WarningHGXPolk, Trinity49 min
Apr 25, 10:30 PM CDTSevere Thunderstorm WarningHGXHouston45 min
Apr 25, 11:00 PM CDTSpecial Weather StatementHGXHouston, Madison, Trinity90 min
Apr 25, 11:09 PM CDTSevere Thunderstorm WarningHGXHouston, Madison, Polk, San Jacinto, Trinity, Walker51 min
Apr 25, 11:16 PM CDTSevere Thunderstorm WarningHGXPolk, Trinity44 min
Apr 25, 11:33 PM CDTTornado WarningHGXPolk, San Jacinto, Trinity27 min
Apr 25, 11:56 PM CDTTornado WarningHGXPolk, Trinity64 min
Apr 25, 11:59 PM CDTSevere Thunderstorm WarningHGXGrimes, Polk, San Jacinto, Trinity, Walker61 min
Apr 26, 12:56 AM CDTSevere Thunderstorm WarningHGXMontgomery, San Jacinto, Walker49 min
Apr 26, 1:00 AM CDTSevere Thunderstorm WarningHGXLiberty, Polk, San Jacinto60 min
Apr 26, 1:43 AM CDTSevere Thunderstorm WarningHGXLiberty, Montgomery, Polk, San Jacinto47 min
Apr 26, 2:54 AM CDTSpecial Weather StatementHGXLiberty66 min
Apr 26, 10:52 AM CDTSmall Craft AdvisoryHGX22 hr
Apr 26, 4:23 PM CDTSevere Thunderstorm WarningHGXHouston52 min
Apr 26, 5:27 PM CDTSpecial Weather StatementHGXMadison33 min
Apr 26, 5:58 PM CDTSpecial Weather StatementHGXHouston32 min

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.